Objective: To describe a child with vigabatrin-associated reversible acute psychosis and review the literature reports on this adverse effect.
Case summary: A 7-year-old boy with intractable epilepsy developed acute psychosis 3 days after initiating a rapid vigabatrin dosage escalation. All symptoms resolved within 48 hours after vigabatrin therapy was withdrawn. Two months later, reinitiation of vigabatrin therapy using a slower dosage escalation was well-tolerated by the patient, and he currently is being treated with vigabatrin successfully.
Discussion: Although vigabatrin-associated psychosis is rare, a few cases have been reported in predisposed adult patients, especially in the early stages of treatment. The mechanism of this reaction remains unclear and its incidence is unknown. To our knowledge, there has been no previous report of this adverse effect in children.
Conclusions: Caution must be taken in children with predisposing factors at the beginning of vigabatrin therapy.